Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 28, NWS Dodge City, KS

May 2, 2024Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2024, 12:39 AM CDT for Ellis County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2024, 12:39 AM CDT (05:39 UTC)
Expired
May 2, 2024, 1:05 AM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 11:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2345 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS53 KDDC 020539
SVRDDC
KSC051-020630-
/O.NEW.KDDC.SV.W.0028.240502T0539Z-240502T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1239 AM CDT Thu May 2 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ellis County in central Kansas...

* Until 130 AM CDT.

* At 1238 AM CDT, a severe thunderstorm was located near Catherine,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Emmeram around 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9904 3887 9938 3913 9937 3913 9904
TIME...MOT...LOC 0538Z 260DEG 39KT 3896 9927 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
2 follow-up statements
785 
WWUS53 KDDC 020553
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1253 AM CDT Thu May 2 2024

KSC051-020630-
/O.CON.KDDC.SV.W.0028.000000T0000Z-240502T0630Z/
Ellis KS-
1253 AM CDT Thu May 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHEASTERN ELLIS COUNTY...

At 1253 AM CDT, a severe thunderstorm was located near Emmeram,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Ellis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9904 3888 9928 3913 9925 3913 9904
TIME...MOT...LOC 0553Z 265DEG 23KT 3903 9913 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
508 
WWUS53 KDDC 020605
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
105 AM CDT Thu May 2 2024

KSC051-020615-
/O.CAN.KDDC.SV.W.0028.000000T0000Z-240502T0630Z/
Ellis KS-
105 AM CDT Thu May 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Kansas.

&&

LAT...LON 3890 9904 3888 9928 3913 9925 3913 9904
TIME...MOT...LOC 0604Z 260DEG 39KT 3905 9896 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:02 PM CDT, 6 hours 37 minutes earlier. Its key messages:

  • Scattered severe thunderstorms expected eastern half of southwest Kansas Wednesday afternoon and evening. Very large hail and tornadoes are possible.
  • Slightly cooler with strong north winds Thursday.
  • Widespread accumulating rainfall most likely Friday night and Saturday morning.
Area forecast discussion, May 1, 6:02 PM CDT, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Wed May 1 2024

.KEY MESSAGES...

- Scattered severe thunderstorms expected eastern half of
  southwest Kansas Wednesday afternoon and evening. Very large
  hail and tornadoes are possible.

- Slightly cooler with strong north winds Thursday.

- Widespread accumulating rainfall most likely Friday night and
  Saturday morning.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 1200 PM CDT Wed May 1 2024

The ingredients needed for severe thunderstorms were converging
on SW KS at midday. Surface observations showed a pronounced
frontal boundary just north of the KS/OK border, that will be
retreating northward as a warm front through the afternoon.
Exactly how far this warm front advances northward, and exactly
how expansive and unstable the resulting warm sector becomes,
will dictate the severity of the expected storms late this
afternoon/early evening. Mesoanalysis shows strong instability
streaming north from West Texas (rerouted westward around
Oklahoma outflow), and a pronounced triple point (warm
front/dryline intersection) is expected to set up over the SE
DDC CWA at peak heating this afternoon. Strong instability with
CAPE > 3000 J/kg and enhanced storm relative helicity is
expected in this region, with strong convergence near the triple
point helping to overcome convective inhibition. Latest
thinking is thunderstorms will initiate in the vicinity of US
283/DDC after 4 pm, then progress eastward through the southeast
zones into the evening. Most CAMs are aligned along this
scenario, and 12z ARW, which failed to convect previously, now
agrees. Any discrete supercells in the expected environment near
and southeast of DDC will be capable of 2-3" diameter hail and
tornadoes. Storms that parallel the stalled boundary will need
to be watched carefully for locally enhanced tornado potential.
Per SPC coordination, Clark/Comanche/Kiowa counties are some
areas at most risk this afternoon and evening. Shortwave timing
appears favorably timed with a high octane warm sector, the only
question is exactly where the warm sector sets up at max
heating. With questions regarding coverage, kept pops
conservative in the chance category for the eastern zones, but
also included severe wording in the various products.

Strong cold front associated with the passing shortwave is
expected to surge southward after midnight, with north winds
gusting over 30 mph. Additional showers and thunderstorms may
develop in the convergence along this advancing boundary,
preferring the eastern zones again. Consensus of short term
models suggests low stratus will expand in the post frontal
environment, persisting through Thursday morning.

North winds will be strong for much of Thursday, gusting
30-40 mph, ushering in noticeably cooler air. Models show a
net cooling of 6-8C at 850 mb Thursday. With increasing early
May sunshine, temperatures will have no problem warming into
the lower to mid 70s. Winds will veer NEly and diminish quickly
Thursday evening.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 145 PM CDT Wed May 1 2024

Not much time to consider the long term, and accepted the NBM. A
pleasant spring Friday is expected, with afternoon temperatures
in the 70s, partial sunshine, and increasing southeast winds
ahead of the next shortwave. 12z model guidance is optimistic
with the associated cold front passage producing rain in SW KS
Friday night/early Saturday. Indeed, NBM pops peak in the likely
category after midnight Saturday morning. These pops were
accepted, with 12z GEFS probability of QPF > 0.10 inch exceeding
80% for at least the NE 1/2 of the DDC CWA. After one of the
driest Aprils in history, and as short term drought continues to
intensify, we are cautiously optimistic that at least some of us
will get a desperately needed rainfall Friday night. WPC QPF
guidance suggests 0.50-1.0 inch of rain is possible. Marginal 5%
severe wind/hail probability is noted from SPC, but with
nocturnal timing instability should be limited.

Another minor cooldown behind this cold front, with afternoon
temperatures reduced to within a few degrees of 70. Saturday
will be pleasant with a northeast breeze.

12z models continue to show a strong closed cyclone crossing the
Great Basin on Sunday, and ejecting onto the central plains
Monday. Pretrough warm air advection may support some limited
rain opportunity Sunday. Long range models and pattern
recognition suggest another synoptically evident severe weather
episode for the plains Monday afternoon and evening, with the
initiating dryline most likely in the DDC CWA at peak heating
Monday. We will need to monitor the central and especially
eastern zones (central Kansas) for potentially a high end severe
risk Monday. Welcome to May!

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 558 PM CDT Wed May 1 2024

Winds will stay strong through the time period. A strong storm
system will keep the winds out of the east to southeast through
07Z. A cold front will switch the winds to the north to
northwest for all terminals for the rest of the time period.
Expect speeds to be 15-25 kts with gusts over 30 kts. Cloud
ceilings will be influnced by storms later tonight mainly around
HYS as models show a squall line along the I-70 corridor between
05-09Z. Cloud ceilings could fall to IFR flight category during
this time and then stay in MVFR through 15Z. DDC, LBL, and GCK
will hover between VFR and MVFR between 09-14Z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Tatro
Hazardous weather outlook, May 1, 3:48 AM CDT, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Wed May 1 2024

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Wed May 1 2024 /248 AM MDT Wed May 1 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated to widely scattered severe thunderstorms will be possible
east of highway 283 and south of the I-70 corridor between 4pm and
10 pm today. Hail larger than 2 inches and wind gusts up to 70 mph
will be the main hazards. A isolated tornado or two cannot be
completely ruled out.

Elevated to near critical fire weather will exist west of Meade
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible almost each day from Thursday
through Monday. On Thursday a few strong to marginally severe
thunderstorms will be possible east of highway 182. The main
hazard will be gusty winds and hail up to the size of a quarter.

.SPOTTER INFORMATION STATEMENT...

Spotter activating may be needed between 4pm and 10pm east of
highway 283 and south of the I-70 corridor.

In the hours before

Special weather statement, May 1, 10:28 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT Wed May 1 2024

KSZ030-020415-
Trego KS-
1028 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TREGO COUNTY
THROUGH 1115 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

&&

LAT...LON 3873 9990 3884 9996 3900 9960 3876 9960
TIME...MOT...LOC 0328Z 249DEG 19KT 3882 9984

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, May 1, 11:06 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1106 PM CDT Wed May 1 2024

KSZ030-020430-
Trego KS-
1106 PM CDT Wed May 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN TREGO COUNTY THROUGH
1130 PM CDT...

At 1105 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles north of Voda, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

&&

LAT...LON 3904 9960 3904 10015 3913 10015 3913 9960
TIME...MOT...LOC 0405Z 265DEG 52KT 3915 10007

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, May 1, 11:35 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1135 PM CDT Wed May 1 2024

KSZ030-020515-
Trego KS-
1135 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 1215 AM CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Collyer, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Collyer and Voda around 1140 PM CDT.

Other locations in the path of this storm include Wakeeney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

&&

LAT...LON 3913 9972 3891 9976 3890 10015 3913 10015
TIME...MOT...LOC 0434Z 263DEG 26KT 3901 10013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, May 1, 11:50 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1150 PM CDT Wed May 1 2024

KSZ043-020530-
Scott KS-
1150 PM CDT Wed May 1 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SCOTT COUNTY THROUGH
1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles west of Scott State Lake, moving northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Scott
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Kansas.

&&

LAT...LON 3870 10074 3846 10112 3847 10113 3870 10113
TIME...MOT...LOC 0450Z 232DEG 45KT 3866 10111

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, May 2, 12:09 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1209 AM CDT Thu May 2 2024

KSZ030-031-020615-
Trego KS-Ellis KS-
1209 AM CDT Thu May 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES THROUGH 115 AM CDT...

At 1208 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms very near Ogallah, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ellis, Ogallah, Emmeram, and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and west central Kansas.

&&

LAT...LON 3895 9904 3891 9978 3913 9976 3913 9904
TIME...MOT...LOC 0508Z 251DEG 35KT 3899 9973

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, May 2, 12:13 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1213 AM CDT Thu May 2 2024

KSZ043-044-020615-
Lane KS-Scott KS-
1213 AM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES THROUGH 115 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Healy around 1230 AM CDT.

Other locations in the path of this storm include Shields and
Pendennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Kansas.

&&

LAT...LON 3870 10025 3858 10025 3850 10095 3870 10097
TIME...MOT...LOC 0513Z 260DEG 33KT 3862 10085

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCTrego45 min
May 1, 7:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCTrego39 min
May 1, 8:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness, Trego41 min
May 1, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCTrego48 min
May 1, 8:54 PM CDTTornado WarningDDCLane, Ness36 min
May 1, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness, Trego47 min
May 1, 9:10 PM CDTSevere Thunderstorm WarningDDCTrego50 min
May 1, 9:21 PM CDTTornado WarningDDCNess, Trego24 min
May 1, 9:43 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCNess, Trego47 min
May 1, 10:01 PM CDTSpecial Weather StatementDDCTrego29 min
May 1, 10:17 PM CDTSpecial Weather StatementDDCScott43 min
May 1, 10:28 PM CDTSpecial Weather StatementDDCTrego47 min
May 1, 11:06 PM CDTSpecial Weather StatementDDCTrego24 min
May 1, 11:35 PM CDTSpecial Weather StatementDDCTrego40 min
May 1, 11:50 PM CDTSpecial Weather StatementDDCScott40 min
May 2, 12:09 AM CDTSpecial Weather StatementDDCEllis66 min
May 2, 12:13 AM CDTSpecial Weather StatementDDCLane62 min
May 2, 12:44 AM CDTSpecial Weather StatementDDCLane31 min
May 2, 1:14 AM CDTSpecial Weather StatementDDCNess, Trego46 min
May 2, 1:48 AM CDTSpecial Weather StatementDDCEllis, Rush57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.